Michigan, 2004

Strong Wind in Michigan, May 30, 2004

May 30, 2004 · NWS APX · 1 event in 1 county or zone

1 strong wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 30, 2:53 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, May 30, 2:53 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
353 PM EDT SUN MAY 30 2004

.SHORT TERM...OCCLUDING 990MB SURFACE LOW ALONG ND/SD BORDER AT MID
AFTERNOON...WARM FRONT EXTENDS SOUTHEAST FROM TRIPLE POINT OVER
SOUTHEAST MN...ACROSS NORTHERN PORTIONS OF IL/IN/OH.  WATCHING MCS
REMNANTS AND ASSOCIATED MCV CROSSING SOUTHWEST LOWER...LOOKS LIKE
NORTHERN EDGE OF THIS WILL CLIP SOUTHEAST PORTIONS OF FORECAST AREA
THOUGH NORTHERN END OF LINE MOVING INTO MORE STABLE AIR.  NORTHERN
EXTENSION OF THIS AREA OF SHOWERS HAS BEEN THINNING A BIT ACROSS
NORTHEAST WI/CENTRAL LAKE MICHIGAN...BUT IMPLICATION IS THAT ENOUGH
DEEP LAYER MOISTURE WILL BE AROUND THIS EVENING FOR SHOWERS ACROSS
PARTS OF NORTHWEST LOWER.  CAN ENVISION SEVERAL DIFFERENT SCENARIOS
FOR PRECIP EVOLUTION OVERNIGHT...MAIN FOCUS AFTER EARLY EVENING
PRECIP WILL BE ON SQUALL LINE LIFTING NORTHEAST TOWARD THE GREAT
LAKES...EXPECT AT LEAST SOME REMNANTS OF THIS TO AFFECT THE AREA
AFTER MIDNIGHT.  MEANWHILE...ELEVATED INSTABILITY AND LOW LEVEL
THERMAL/MOISTURE ADVECTION ABOVE WARM FRONT SHOULD CONTINUE TO
SUPPORT ADDITIONAL CONVECTIVE DEVELOPMENT ACROSS SOUTHERN WI/
NORTHERN IL/SOUTHERN LOWER...SOME OF WHICH SHOULD ALSO LIFT NORTH/
NORTHEAST TOWARD THE AREA TONIGHT AS WELL.  HEAVIEST RAIN THREAT
LOOKS TO OCCUR MONDAY...BUT MORE ON THAT IN LONG TERM DISCUSSION.
MARINE ISSUES...HEADLINES WILL REMAIN AS THEY CURRENTLY ARE...SMALL
CRAFT ADVISORIES MOST AREAS EXCEPT GALES ALONG THE SOUTHEAST U.P.
SHORELINE INCLUDING THE STRAITS...AND FROM THE BRIDGE EAST TO
PRESQUE ISLE LIGHT.

JPB

.LONG TERM...MAIN FORECAST CONCERN REMAINS WITH HEAVY RAINFALL
POTENTIAL LATER TONIGHT THROUGH MONDAY...AS VERY DYNAMIC UPPER
TROF/JET SWINGS THROUGH THE WESTERN GREAT LAKES.

MONDAY AND MONDAY NIGHT...FRONTAL OCCLUSION FORECAST TO LIFT NE
INTO LOWER MICHIGAN DURING THE MORNING AND UP INTO NRN LOWER
MICHIGAN FOR THE AFTERNOON. 80-100 KNOT JET CORE AND ASSOCIATED
STRONG MID LEVEL SHORTWAVE FORECAST TO PUNCH UP INTO THE LOWER
PENINSULA BY AFTERNOON ENHANCING DEEP LAYER ASCENT ALONG AND NORTH
OF THE LIFTING BOUNDARY. MEANWHILE...GOOD SOUTHEAST LOW LEVEL MOIST
INFLOW FORECAST TO DEVELOP MONDAY MORNING AHEAD OF THE BOUNDARY WITH
AXIS OF 850 MB DEWPOINTS RANGING FROM +8C TO +13C NOSING UP INTO NRN
LOWER MICHIGAN...AND PWAT VALUES RUNNING FROM 1.0-1.5 INCHES. AS
STRONG JET/SHORTWAVE BEGIN TO INTERACT WITH THE MOIST INFLOW
ANTICIPATE WIDESPREAD SHOWERS TO CRANK UP ACROSS THE ENTIRE CWA BY
AFTERNOON EVENTUALLY LIFTING UP AND FOCUSING INTO THE N/NE HALF OF
THE CWA BY EVENING AS THE BOUNDARY/BEST MOISTURE INFLOW SHIFT
NORTHWARD. WILL CONTINUE WITH CATEGORICAL POPS FOR THE ENTIRE CWA ON
MONDAY...AND CARRY CATEGORICAL POPS INTO THE EVENING OVER FAR NE
LOWER AND E UPPER MICHIGAN.

AS FAR AS THE FLOODING POTENTIAL IS CONCERNED...AS MENTIONED ABOVE
BEST LONG LIVED MOISTURE INFLOW/SYNOPTIC FORCING COME TOGETHER
OVER FAR NE LOWER AND EASTERN UPPER MI...WHERE AROUND AN INCH OF
RAINFALL IS EXPECTED THROUGH MONDAY NIGHT. NOT USUALLY AN ISSUE FOR
NRN MICHIGAN. BUT GIVEN THE HYDRO PROBLEMS WE HAVE ALREADY SEEN IN
FAR NE LOWER MI (ALPENA AS WELL AS THE BLACK RIVER AREA IN PRESQUE
ISLE AND CHEBOYGAN COUNTIES)...WILL ISSUE A FLOOD WATCH FOR THESE
AREAS FOR MONDAY INTO TUESDAY. WILL NEED TO MONITOR JUST HOW THIS
SYSTEM COMES TOGETHER AND LATER SHIFTS MAY NEED TO EXPAND THE WATCH
AREA OR UPGRADE TO WARNINGS...PARTICULARLY IS SOME OF THE HEAVIER
CONVECTION GETS INTO OTHER AREAS THAT HAVE HAD HYDRO PROBLEMS OF
LATE (I.E. SE COUNTIES OF THE CWA).

TUESDAY AND TUESDAY NIGHT...BROAD UPPER LOW AND ASSOCIATED SHARP
850-500 MB DEFORMATION AXIS REMAINS ACROSS MOST OF THE CWA THROUGH
THE DAY...WHILE THE SFC BOUNDARY SLOWLY SAGS SOUTHWARD THROUGH THE
LOWER PENINSULA. WITH THE RESULTING WEAK QG FORCING ACROSS THE
REGION COUPLED WITH ABUNDANT LINGERING MOISTURE WILL KEEP THE CHANCE
OF RAIN SHOWERS GOING ALONG WITH TEMPS RUNNING AROUND 10F BELOW
NORMAL DURING THE DAY.

WEDNESDAY AND THURSDAY...PATTERN STILL ADVERTISED TO BECOME A BIT
STALLED OVER THE GREAT LAKES THANKS TO PSEUDO BLOCKING LOW PRESSURE
OVER THE NRN ATLANTIC AROUND 50-60W. THIS LEAVES LINGERING TROUGHING
BACK INTO THE GREAT LAKES THROUGH EARLY WEDNESDAY AND JUSTIFIES
KEEPING RAIN CHANCES GOING FOR NOW. THEN...STRONGER SHORTWAVE STILL
FORECAST TO DROP INTO THE TENNESSEE VALLEY LATER WEDNESDAY AND
FINALLY ADVANCING THE UPPER TROF/SFC BOUNDARY S/E BY LATE WEDNESDAY
WITH IMPROVING CONDITIONS WED NIGHT AND DRY (BUT STILL COOL) WEATHER
FOR THURSDAY.

FRIDAY THROUGH SUNDAY...GREATER FORECAST UNCERTAINTY NOW CREEPING
INTO THE PICTURE AS LATEST MEDIUM RANGE MODELS NOW MORE BULLISH WITH
MAINTAINING MORE TROFFING AND A LITTLE COOLER CONDITIONS ACROSS THE
GREAT LAKES THAN PREVIOUS SOLUTIONS...AND WEAK HARD TO FORECAST
PIECES OF ENERGY COMING THROUGH THE REGION. HARD TO HANG YOUR HAT ON
ANY ONE PARTICULAR SCENARIO AND ALTHOUGH ONE CAN MAKE AN ARGUMENT
FOR RAIN CHANCES ANYWHERE FROM FRIDAY ONWARD...FOR CONTINUITY (AND
DUE TO THE UNCERTAINTIES) WILL PUSH THE CURRENT DRY FORECAST THROUGH
SATURDAY. WILL BRING RAIN CHANCES INTO THE FORECAST SAT NIGHT AND ON
SUNDAY AS THE UPPER TROF FORECAST TO SHARPEN UP A BIT OVER THE GREAT
LAKES AS A STRONGER WAVE MOVES THROUGH.

ADAM

&&

.APX...WATCHES/WARNINGS/ADVISORIES...GALE WARNING...THROUGH
        MONDAY MORNING...LMZ341-LHZ345>347.
       FLOOD WATCH...MONDAY THROUGH TUESDAY AFTERNOON...MIZ017-018-024.

&&
Hazardous weather outlook, May 30, 4:00 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
500 PM EDT SUN MAY 30 2004

MIZ008-015>036-041-042-311100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD-
500 PM EDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

LOCALLY HEAVY RAIN IS POSSIBLE SOUTH AND WEST OF TRAVERSE CITY AND
HOUGHTON LAKE AFTER MIDNIGHT.

GALES ARE EXPECTED ACROSS PARTS OF NORTHERN LAKE MICHIGAN AND
NORTHERN LAKE HURON LATE TONIGHT. SEE ONGOING WATCHES...WARNINGS OR
ADVISORIES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MEMORIAL DAY THROUGH SATURDAY

HEAVY RAIN AND RENEWED FLOODING ARE POSSIBLE ACROSS NORTHERN
MICHIGAN MONDAY MORNING THROUGH AT LEAST TUESDAY EVENING.
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL PRODUCE ONE HALF TO ONE
AND ONE HALF INCHES OF RAIN AT MANY LOCATIONS BY MEMORIAL DAY
EVENING...WITH THE HIGHEST RAINFALL AMOUNTS MOST LIKELY ALONG AND
NORTH OF M-32...INCLUDING EASTERN UPPER MICHIGAN. AFTER WIDESPREAD
SHOWERS EXIT THE REGION...SCATTERED AND SLOW MOVING SHOWERS AND
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN THROUGH AT LEAST
TUESDAY EVENING. AREA RIVER AND STREAM LEVELS REMAIN ELEVATED DUE TO
RECENT WET CONDITIONS...AND RUNOFF FROM ADDITIONAL HEAVY RAIN WILL
PRODUCE SIGNIFICANT RIVER LEVEL RISES ACROSS NORTHERN MICHIGAN.
AREAS WITHIN THE MANISTEE...AU SABLE...AU GRES...RIFLE AND THUNDER
BAY RIVER BASINS...AS WELL AS UPPER PORTIONS OF THE TITTABAWASSEE
RIVER BASIN...WILL BE MOST SUSCEPTIBLE TO FLOODING...BUT FLOODING
MAY OCCUR WITHIN ANY RIVER BASIN WHERE SHOWERS PERSIST THROUGH
TUESDAY.

GALES ARE EXPECTED ACROSS PARTS OF NORTHERN LAKE MICHIGAN AND
NORTHERN LAKE HURON THROUGH MEMORIAL DAY MORNING.

SEE ONGOING WATCHES...WARNINGS OR ADVISORIES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY MARINE WIND...RAINFALL AND FLOODING REPORTS TO
THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

ROWLEY/ADAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Gladwin

When
May 30, 4:30 PM EST
Where
Gladwin forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.991, -84.388 (the zone’s center; the record gives no point)

Gusty winds, combined with nearly saturated soils, downed several trees in southern Gladwin County.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396225.